Heavy Rain, Owsley
- When
- August 10, 3:00 AM EST to August 11, 3:00 AM EST
- Where
- Owsley County, Island City
- Reported by
- Public
- Coordinates
- 37.370, -83.780
The 24 hour rainfall total at Island City was 3.7 inches.
Antecedent rainfall and slow moving showers and storms combined to produce heavy rain and some flooding across eastern Kentucky on August 11, 2013.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Antecedent rainfall and slow moving showers and storms combined to produce heavy rain and some flooding across eastern Kentucky on August 11, 2013.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 10, 1:05 AM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 205 AM EDT SAT AUG 10 2013 .UPDATE... ISSUED AT 200 AM EDT SAT AUG 10 2013 HAVE ADJUSTED THE POP AND WX GRIDS TO REFLECT THE ONGOING CONVECTION IN THE FAR NORTH AND SOME NEWER CELLS GOING UP IN THE CUMBERLAND VALLEY. RUN TO RUN CONSISTENCY FROM THE HRRR MAKES ITS SOLUTION QUESTIONABLE SO HAVE ONLY PARTIALLY SHADED THE FORECAST TOWARD ITS IDEAS THAT ARE IN LINE WITH THE 00Z NAM12 AND CURRENT RADAR SCOPE. ALSO...FINE TUNED THE T AND TD GRIDS PER THE LATEST OBS AND TRENDS. UPDATES HAVE BEEN SENT TO THE NDFD AND WEB SERVERS WITH A FRESHENED ZFP TO FOLLOW. UPDATE ISSUED AT 720 PM EDT FRI AUG 9 2013 SHOWERS AND STORMS CONTINUE TO EXPAND ACROSS CENTRAL AND SOUTHERN KENTUCKY WITH IMPRESSIVE RAINFALL RATES NEAR 2 INCHES PER HOUR FAIRLY COMMON. GIVEN SOME LOWER FLASH FLOOD GUIDANCE VALUES IN SOME AREAS...THIS COULD MEAN WE MAY EXCEED FLASH FLOOD GUIDANCE IN SOME PLACES. THUS...FLOODING WILL CONTINUE TO BE A THREAT THROUGH THIS EVENING. OPTING TO NOT FLIP FLOP ON ANY WATCH AND JUST ISSUE ANY WARNINGS AS NEEDED. LOOKS LIKE THE SOUTHERN HALF OF THE CWA WILL BE UNDER THE BIGGEST THREAT FOR ANY FLOODING. STILL UNCERTAIN WITH HOW THE REST OF THE NIGHT WILL PAN OUT...BUT THE NEXT SEVERAL HOURS LOOKS VERY ACTIVE WITH LOTS OF RAIN FOR SOME OF THE AREA. WILL UPDATE GRIDS TO REFLECT THE BETTER RAIN CHANCES ACROSS THE SOUTH. UPDATE ISSUED AT 606 PM EDT FRI AUG 9 2013 WITH THE FLOOD WATCH NOW HISTORY...SHOWERS AND STORMS ARE RAMPING UP ACROSS SOUTHERN AND CENTRAL KENTUCKY. DO NOT HAVE A REAL GOOD FEEL FOR HOW THINGS WILL EVOLVE THIS EVENING. MODELS ARE ALL HANDLING THIS SYSTEM VERY POORLY...BUT BASED ON CURRENT RADAR TRENDS...IT LOOKS LIKE SOME BETTER RAIN SHOULD MOVE INTO MUCH OF EASTERN KENTUCKY INTO THE MID TO LATE EVENING HOURS. SOME OF THIS MAY WEAKEN AS WE LOSE THE BETTER INSTABILITY...BUT WITH THE FRONTAL BOUNDARY PUSHING INTO NORTHERN KENTUCKY...WE MAY SEE STUFF AT LEAST IN THE NORTH STAY ACTIVE WELL INTO THE NIGHT. AGAIN...UPDATED WILL BE NEEDED THROUGH THE NIGHT AS PRECIPITATION TRENDS BECOME BETTER DEFINED. FOR NOW...GOING TO UPDATE THE NEXT FEW HOURS AND BLEND INTO THE OLD FORECAST. MAY NEED TO WATCH THE POTENTIAL FOR FLOODING GIVEN THE IMPRESSIVE RAINFALL RATES BEING RECEIVED UPSTREAM OVER SOUTH CENTRAL KENTUCKY. GRIDS HAVE BEEN SENT TO THE NDFD. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 410 PM EDT FRI AUG 9 2013 A LINE OF CONVECTION WAS AT THE NORTHERN EDGE OF THE FORECAST AREA AT MID AFTERNOON...WITH ADDITIONAL SCATTERED SHOWERS/THUNDERSTORMS OVER TN. MOST OF THE FORECAST AREA WAS QUIET...ALTHOUGH A FEW SHOWERS WERE STRUGGLING TO GET GOING. FORECAST SOUNDINGS LOOKED FAVORABLE FOR ACTIVITY LATE TODAY...AND WILL CONTINUE WITH THIS IN THE FORECAST. HOWEVER...THE BEST SHOT AT RAIN LOOKS LIKE IT WILL BE TONIGHT INTO EARLY SATURDAY. MODELS IN GENERAL HAVE POINTED TO THIS...BUT HAVE SHOWN POOR AGREEMENT/CONSISTENCY ON THE POTENTIAL FOR HEAVY PRECIP. IN LIGHT OF THIS AND HISTORY SINCE THE WATCH WAS ISSUED...WILL CANCEL THE WATCH WHICH WAS OTHERWISE SET TO EXPIRE AT 8 PM. WE ARE NOT COMPLETELY OUT OF THE WOODS WITH THE THREAT...BUT CONFIDENCE IS NOT THERE TO WARRANT AN EXTENSION. THE FRONTAL BOUNDARY WHICH HAS BEEN HUNG UP JUST TO OUR NORTH MAY SINK A BIT FURTHER SOUTH ON SATURDAY NIGHT...AND SHOWERS/THUNDERSTORMS WILL STILL BE POSSIBLE. HOWEVER...GUIDANCE IN GENERAL IS LIGHTER ON PRECIP AND MOS IS LOWER ON POPS...AND FOLLOWED THEIR LEAD FOR THE FORECAST. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 410 PM EDT FRI AUG 9 2013 PRETTY GOOD AGREEMENT BETWEEN THE LONG TERM MODELS. THE CONSENSUS IS FOR A LARGE UPPER LEVEL TROUGH TO MOVE ACROSS THE NORTHERN CONUS FROM SUNDAY ONWARD...WITH ITS ATTENDANT SURFACE COLD FRONT GETTING DRAGGED ACROSS THE OHIO AND TENNESSEE VALLEYS. BASED ON THE OVERALL MOISTURE DISTRIBUTION...BOTH AT THE SURFACE AND ALOFT...ACROSS THE AREA...SCATTERED SHOWERS AND STORMS WILL BE ON TAP DURING FRONTAL PASSAGE. THE FRONT COULD GET HUNG UP A BIT AS IT ENCOUNTERS THE APPALACHIAN MOUNTAINS...AND AS A RIDGE STUBBORNLY REMAINS IN PLACE OFF THE SOUTHEAST COAST. A SURFACE RIDGE WILL FINALLY STRENGTHEN ENOUGH BY THE END OF THE WEEK TO PUSH THE FRONT...AND ITS PRECIPITATION OUT OF THE AREA. TEMPERATURES DURING THE UPCOMING WORK WEEK WILL RUN AT OR SLIGHTLY BELOW NORMAL DUE TO EXTENSIVE CLOUD COVER AND PERIODIC PRECIPITATION. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 205 AM EDT SAT AUG 10 2013 DEVELOPING SHOWERS AND THUNDERSTORMS MAY AFFECT SOME OF THE TAF SITES DURING THE NEXT FEW HOURS...BUT MOST WILL STAY IN THE CLEAR...ASIDE FROM SOME PATCHY...MVFR FOG. EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS TO TAKE SHAPE LATER IN THE MORNING. ANY OF THESE STORMS...INTO THE DAY SATURDAY...WILL DROP VISIBILITIES AND CEILINGS TO MVFR OR BRIEFLY LOWER AT THE TAF SITES. THE CONVECTION OF THE DAY IS EXPECTED TO SETTLE DOWN LATER SATURDAY EVENING. OUTSIDE OF ANY NEARBY STORM...WINDS WILL BE LIGHT AND VARIABLE. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...HAL LONG TERM...AR AVIATION...GREIF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 459 PM EDT FRI AUG 9 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 459 PM EDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OF GREATER THAN AN INCH IN AN HOUR TO THE NATIONAL WEATHER SERVICE IN JACKSON. HAL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1034 PM EDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLOOD 1 E OAKDALE 37.55N 83.50W
08/09/2013 BREATHITT KY PUBLIC
CREEK WAS OUT OF ITS BANKS. THE LOW WATER CROSSING WAS
FULL AND PART OF THE ROAD WAS WASHED OUT. HEAVY RAIN CAME
DOWN AND CAUSED THE CREEK TO RISE FASTER THAN THEY HAD
EVER SEEN.
&&
JJPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1037 PM EDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLOOD 1 W OAKDALE 37.55N 83.53W
08/09/2013 BREATHITT KY PUBLIC
CREEK WAS OUT OF ITS BANKS. THE LOW WATER CROSSING WAS
FULL AND PART OF THE ROAD WAS WASHED OUT. HEAVY RAIN CAME
DOWN AND CAUSED THE CREEK TO RISE FASTER THAN THEY HAD
EVER SEEN.
&&
JJThe Jackson,KY radar (KJKL), 48 km away, was scanning. The volume nearest the first event began at 07:57 UTC.
4 heavy rain, 3 flood, 1 flash flood. Local standard time, as filed.
The 24 hour rainfall total at Island City was 3.7 inches.
Up to two feet of water was covering College St near downtown Barbourville.
The twenty four hour rainfall total near West Liberty was 2.03 inches.
The twenty hour rainfall total near Booneville was 2.74 inches.
A hyrdometeorological automated data system recorded a 24 hour rainfall total of 2.58 inches at Gray Hawk.
Four to eight inches of water was flowing across Dozier Lane.
Trees were washed up against a private bridge destroyed the bridge and blocked the driveway to a home nearby.
Six inches of water temporarily covered the roadway at the intersection of 8th and Madison Streets in Paintsville. Several roads were temporarily blocked by flood water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465973, 465974, 465976, 465977, 465978, 465975, 465979, 465980.